Wyoming, 2012

High Wind in Wyoming, March 30 to 31, 2012

March 30 to 31, 2012 · NWS RIW · 3 events in 3 counties and zones

Favorable jet dynamics coupled with a strong pressure gradient to produce high wind across the western and southern Big Horn Basin. Mountain waves contributed to high wind in some areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable jet dynamics coupled with a strong pressure gradient to produce high wind across the western and southern Big Horn Basin. Mountain waves contributed to high wind in some areas. A sensor west of Clark recorded a gust of 99 mph. Other reports included 68 mph gusts at Thermopolis and 55 mph sustained wind along Chief Joseph Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 2:14 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 2:14 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MDT FRI MAR 30 2012

.SHORT TERM...THURSDAY THROUGH SUNDAY NIGHT

WEST OF THE DIVIDE...THE NEXT WEATHER SYSTEM WILL MOVE INTO THE
WESTERN MOUNTAINS WITH ANOTHER ROUND OF RAIN AND SNOW SHOWERS.
VALLEYS LOOK TO BE MAINLY RAIN AS SNOW LEVELS START OUT AROUND 7000
FEET EARLY THIS MORNING AND THEN CLIMB TO AROUND 8000 TO 8500 FEET
THIS AFTERNOON AND EVENING. NEVERTHELESS...THE HIGHER ELEVATIONS OF
THE TETONS AS WELL AS SOUTHWESTERN PORTIONS OF YELLOWSTONE PARK
COULD SEE 3 TO 6 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS.
HOWEVER...SINCE IMPACTS SHOULD BE MINIMAL WE DECIDED AN ADVISORY IS
NOT WARRANTED AT THIS TIME. THIS SNOW WILL TAPER OFF THIS EVENING AS
THE SYSTEM MOVES OFF TO THE NORTHEAST. ANOTHER ROUND OF
PRECIPITATION MAY MOVE IN FOR SATURDAY BUT THE MODELS HAVE TRENDED
WEAKER WITH THIS BATCH SO WE CUT BACK POPS AND QPF QUITE A BIT FOR
THAT TIME FRAME. WITH A WARM AIR MASS IN PLACE SNOW LEVELS WILL RISE
ABOVE 9000 FEET IN MOST AREAS. STILL SOME INSTABILITY IN THE AIR SO
WE INCLUDED THE CHANCE OF A THUNDERSTORM AS WELL. MODELS CONTINUE TO
SLOW THE MAJOR SYSTEM ON THE WEST COAST DOWN AGAIN WITH MOST MAIN
BATCH OF PRECIPITATION HOLDING OFF UNTIL SUNDAY. AND NOW WITH MODELS
NOW SHOWING THE TROUGH TO SPLIT WITH THE MAIN ENERGY TRACKING OVER
MONTANA AND COLORADO. WE ALSO CUT BACK QPF FOR THIS TIME FRAME.
COLDER AIR LOOKS TO MOVE IN NOW ON SUNDAY MORNING AND CHANGE
PRECIPITATION OVER TO SNOW ALL THE WAY TO THE VALLEY FLOORS.
PRECIPITATION SHOULD END LATER SUNDAY NIGHT ACROSS THE NORTHWESTERN
MOUNTAINS LATER SUNDAY NIGHT AS THE SYSTEM PUSHES TO THE EAST.
ACROSS SWEETWATER COUNTY...EXPECT MAINLY DRY...WARM AND BREEZY TO
WINDY WEATHER THROUGH SUNDAY MORNING. THE COLD FRONT WILL CROSS WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY. WITH MODELS NOW
SHOWING A LOW DEVELOPING OVER NORTHEASTERN COLORADO WE HAVE
INTRODUCED CHANCE POPS OVER THE AREA WITH MOISTURE WRAPPING BACK
INTO THE AREA FOR SUNDAY NIGHT.

EAST OF THE DIVIDE...MAINLY DRY...BREEZY AND WARM WEATHER LOOKS TO
BE THE RULE THROUGH SATURDAY AS FLOW TURNS FROM WESTERLY TODAY TO
SOUTHWESTERLY FOR SATURDAY AND SUNDAY. TEMPERATURES WILL WARM
SIGNIFICANTLY TODAY AND ESPECIALLY FOR SATURDAY. RECORD HIGHS WILL
BE IN SERIOUS JEOPARDY ON SATURDAY WITH SOME LOCATIONS QUITE LIKELY
SEEING THE FIRST 80 DEGREE TEMPERATURES OF THE YEAR. ALSO...THE
PRESSURE GRADIENT WILL TIGHTEN UP WITH THE SYSTEM APPROACHING FROM
THE WEST. THIS MEANS AN INCREASE IN WINDS WITH A BREEZY AFTERNOON
TODAY AND THEN WINDY TO VERY WINDY CONDITIONS FOR SATURDAY
AFTERNOON.  THERE IS THE POTENTIAL FOR A HIGH WIND EVENT FOR
SATURDAY AFTERNOON. FIRE DANGER WILL ALSO BE ON THE
RISE...ESPECIALLY ON SATURDAY AFTERNOON WITH THE WARM
TEMPERATURES...LOW RELATIVE HUMIDITIES AND STRONG WINDS. THE FRONT
WILL THEN CROSS THE AREA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS
ON SUNDAY. MUCH COOLER AIR WILL FILTER IN BEHIND THE FRONT AND
CHANGE ANY RAIN OVER TO SNOW LATER SUNDAY NIGHT. WITH A LOW
DEVELOPING IN THE LEE OF THE ROCKIES AND LOW TURNING NORTHERLY THERE
WILL BE THE POSSIBILITY OF SOME ACCUMULATING SNOW LATE SUNDAY NIGHT
ACROSS THE USUAL UPSLOPE AREAS INCLUDING CASPER MOUNTAIN.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY...LINGERING MORNING SNOW SHOWERS EAST CENTRAL...OTHERWISE
CLEARING AND SEASONABLY COOL.

TUESDAY AND WEDNESDAY...MAINLY DRY WITH ABOVE NORMAL TEMPERATURES.
BREEZY TO WINDY AREAS WITH ELEVATED FIRE WEATHER BEHAVIOR POSSIBLE
WHERE FUELS REMAIN DRY ON WEDNESDAY.

THURSDAY AND FRIDAY...CHANCES OF RAIN AND SNOW SHOWERS MAINLY
NORTHWEST MOUNTAINS.  CONTINUED UNSEASONABLY WARM ACROSS THE SOUTH
AND CENTRAL...WITH BREEZY TO WINDY AREAS WITH ELEVATED FIRE WEATHER
BEHAVIOR POSSIBLE WHERE FUELS REMAIN DRY.

MEDIUM RANGE GLOBAL MODELS CONTINUE TO TREND SLOWER WITH TROUGH
EXITING INTO SOUTHERN PLAINS MONDAY WHICH WILL RESULT IN A MOIST
UPSLOPE FLOW LINGERING ACROSS EASTERN NATRONA COUNTY THROUGH THE
MORNING.  HIGH TEMPERATURES MONDAY WERE TRENDED TOWARD THE COOL SIDE
OF GUIDANCE WITH THIS SLOWER TIMING.  FORECAST REMAINS ON TRACK FOR
A RETURN TO MUCH ABOVE NORMAL TEMPERATURES BY WEDNESDAY ALONG WITH
WINDS PICKING UP THROUGH THE WIND CORRIDOR.  UPPER RIDGE WILL
TRANSLATE THE ROCKIES TUESDAY MORNING AS UPPER TROUGH SHARPENS ALONG
THE WEST COAST.  MODELS LIKELY TO PROGRESSIVE BRINGING THIS TROUGH
INLAND ON THURSDAY AS WAS THE CASE WITH OUR SYSTEM THIS WEEKEND.
REX BLOCKING PATTERN SETTING UP OVER THE CENTRAL PACIFIC MID-WEEK
WOULD ALSO FAVOR SLOWER PROGRESSION AND A MORE SPLIT FLOW DOWNSTREAM
THAN DETERMINISTIC MODELS ADVERTISE.  FORECAST BRINGS IN CHANCES OF
PRECIPITATION ACROSS THE NORTHWEST THURSDAY AND SPREADING TO THE
DIVIDE FRIDAY...THOUGH THIS MAY STILL BE TOO QUICK.  DRY AND
UNSEASONABLY WARM SW FLOW CONTINUES ACROSS CENTRAL AND SOUTHERN
AREAS THURSDAY WITH A HINT OF COOLER BUT STILL ABOVE NORMAL
TEMPERATURES ON FRIDAY.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...AREAS OF VALLEY RAIN AND MOUNTAIN SNOW WILL
INCREASE ACROSS THE FAR WEST AND NORTHWEST THIS MORNING WITH SNOW
LEVELS RISING TO BETWEEN 8KFT-9KFT IN THE AFTERNOON. KJAC MAY
EXPERIENCE LOWER MVFR VSBYS IN -RASN THROUGH 16Z BEFORE PCPN
CHANGES TO -RA WITH OCCASIONAL MVFR CIGS. MOST PCPN WILL REMAIN
VCNTY AND N-W OF A KJAC-KBZN LINE THROUGH THE PERIOD WITH MTS MOSTLY
OBSCURED ABOVE 8KFT. VFR CONDITIONS WILL PREVAIL FURTHER SOUTH
WITH OCCASIONAL MT OBSCURATIONS IN -SHRASN.

EAST OF THE DIVIDE...VFR CONDITIONS EXPECTED ACROSS ALL AIRPORTS
TODAY. ANOTHER ROUND OF GUSTY AFTERNOON WIND IS ANTICIPATED WITH AN
INCREASED IN WIND EXPECTED BETWEEN 18Z AND 20Z THIS AFTERNOON.
STRONG WEST SOUTHWEST WIND ALOFT CONTINUES TO BE INCLUDED IN MODEL
ANALYSIS. NEARLY CONSTANT LLWS IS EXPECTED OVER KCOD THROUGH
MUCH OF THE PERIOD. KLND WILL SEE A BREAK FROM LLWS THROUGH 19Z
TODAY BUT LLWS SHOULD THEN RETURN TO THE TERMINAL...AND CONTINUE
THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...
WEST OF THE DIVIDE...EXPECT UNSETTLED WEATHER FOR THE NEXT COUPLE OF
DAYS AS A COUPLE OF SYSTEMS MOVE INTO THE REGION WITH RAIN AND SNOW
SHOWERS. INVERSIONS WILL BRING POOR VENTILATION RATES FOR THE NEXT
COUPLE OF DAYS. ISOLATED THUNDERSTORMS MAY DEVELOP LATER IN THE DAY
ON SATURDAY. COLDER WEATHER WILL RETURN ON SUNDAY AFTER THE PASSAGE
OF A COLD FRONT.

EAST OF THE DIVIDE...EXPECT A WARMER AND BREEZY DAY TODAY WITH
TEMPERATURES AVERAGING 5 TO 10 DEGREES WARMER THAN YESTERDAY.
HOWEVER...RELATIVE HUMIDITIES SHOULD BE HIGH ENOUGH TO PREVENT ANY
RED FLAG CONDITIONS. THERE COULD BE A COUPLE OF HOURS OF ELEVATED
FIRE DANGER IN THE AFTERNOON HOWEVER. WITH VERY WARM
TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS ON
SATURDAY...CRITICAL FIRE WEATHER WILL BECOME MORE WIDESPREAD AND A
FIRE WEATHER WATCH WILL BE ISSUED FOR ALL AREAS WHERE FUELS HAVE
BECOME CRITICAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING WYZ277-279>281-283-285-286-300.

HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY WYZ002-003.

&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...BRANHAM/AEM
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 30, 4:00 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI MAR 30 2012

WYZ001>020-022>030-311100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI MAR 30 2012

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
THROUGH EARLY SATURDAY MORNING...

...FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN
WYOMING FOR SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND WILL CONTINUE OVER THE ABSAROKA MOUNTAINS
AND ADJACENT CODY FOOTHILLS.  PLEASE SEE HIGH WIND WARNING PRODUCT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WINDY...DRY AND WARM CONDITIONS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS
OF SOUTHERN AND CENTRAL WYOMING. SATURDAY WILL BE VERY WINDY AND
WARM WITH A FIRE WEATHER WATCH IN EFFECT ACROSS AREAS
EAST OF THE DIVIDE AS WELL AS SWEETWATER COUNTY.

SUNDAY...ISOLATED THUNDERSTORMS. STRONG WINDS POSSIBLE ACROSS
SOUTHERN AND CENTRAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE CODY AND CLARK AREAS...PLEASE REPORT WIND
GUSTS OVER 50 MPH AND ANY WIND DAMAGE.  THANK YOU.

TEAM RIVERTON

In the hours before

Local storm report, Mar 30, 3:41 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
441 AM MDT FRI MAR 30 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     NON-TSTM WND GST 2 W CODY                44.52N 109.09W
03/30/2012  M68 MPH          PARK               WY   MESONET

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 30, 6:25 AM MST to March 31, 2:41 AM MST
Where
Cody Foothills forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Absaroka Mountains

When
March 30, 3:25 PM MST to 4:55 PM MST
Where
Absaroka Mountains forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Southwest Big Horn Basin

When
March 30, 4:21 PM MST to 4:55 PM MST
Where
Southwest Big Horn Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363612, 363611, 363613.